Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Suffering from vertigo. What precaution should be taken?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 1399 Questions
Question
Hello, Doctor!! my mother is suffering from vertigo...what should be the precautions to be taken?
Posted Wed, 7 Nov 2012 in Brain and Spine
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for your query.

1. Does she have history of any illness - ear / neck related problems or head injury? Any headaches or migraine? Any hyperacidity or recent cold?

2. I will be able to guide you better about the possible cause if you can provide me more details of her dizziness like:
a. The exact moment when it all started,
b. How often and how long do the episodes last? Is it continuous?
c. Any other associated symptoms, such as nausea, vomiting or sweating?
d. I need to know if her hearing is normal. Does it fluctuate? Does she get any sounds (tinnitus) or fullness in the ear?
e. Is the dizziness true vertigo (spinning of the surrounding) or only unsteadiness.
f. Is the dizziness only when there is change of position (such as lie down or sit up)? Can she walk without support? Does she get dizzy when she turns in bed or look up while climbing stairs?
g. Is her vision clear or blurred? Is there any tendency to blackout?

3. It is also important to consult a neurologist to rule out neurological degeneration that can cause such symptoms. (MRI or CT scans may not be enough to pick these conditions).

4. You should get Cervical spine X-rays to rule out cervical spine spondylosis. An MRI Scan will help rule out any neurological condition.

4. There are many tests such as ENG (ElectroNystagmoGraphy), testing for nystagmus (abnormal eye movements during an attack of vertigo) and many features such as direction of and fatiguablity of nystagmus. These can only be observed in a patient.

5. Kindly let me know the results of your tests. This will help in suggesting further treatment. BPPV can especially be cured.

Awaiting your reply.

Regards
Above answer was peer-reviewed by
 
Follow-up: Suffering from vertigo. What precaution should be taken? 2 days later
1.Her left ear felt sticky earlier but now after taking Diligan-25, she feels relieved.
2.It all started in March this year. She was sleeping one night and suddenly started shouting.
3.It occurs when she tries to sleep and tries to look sideways while lying down. It lasts for 10-15 seconds every time she rests her head on the pillow for sleeping.
4.She does not complain of symptoms such as vomiting, etc.
5.She’s got a hypermetropic eye.
6.Yes, she gets dizzy when she looks up any time. And she feels she’s spinning fast and she is not able to keep her eyes open when this happens.
7.MRI, Hearing tests have revealed that there is some difference in the hearing power of both the ears.
8. The probable reasons may be that she thinks too much. And we are afraid that she got some body massage for about a month and the lady pressed the backside of her ears with excessive pressure. Can that be the reason according to you?
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Hi,

Thank you for writing back.

1. She may have had an eardrum perforation which caused the sticky feeling. Diligan 25 mg is an anti-vertigo medicine (meclozine).

2. She may have woken up shouting either because of an ear infection or sudden dizziness after waking up at night.

3. This seems like BPPV (Benign Paroxysmal Positional Vertigo).

4. Nausea and vomiting is seen in severe vertigo.

5. Vision should be corrected with glasses. Blurred vision also causes a input mismatch and hence dizziness.

6. 'Top shelf' vertigo is typical of BPPV. Does she also get vertigo while turning over in bed?

7. Mild Hearing loss at the age of 40 is seen just like deterioration in eyesight, though not as common. I am assuming that her MRI is normal.

8. Anxiety will worsen symptoms as vertigo causes a loss of confidence. A neck massage may worsen vertigo only if she has cervical spondylosis or high blood pressure. Excessive pressure behind the ears does not cause vertigo.

9. An Epley's particle re-positioning maneuver may be required with VNG (Video NystagmoGraphy).

10. You may do Brandt-Daroff and Semont's exercises/maneuvers at home in addition.

11. I usually use a DizzyFix device, and then VNG aided Epley's if there is incomplete relief. She may have to sleep upright for two days after an Epley's (which is a difficult proposition). The Omniax System is like a computerized astronaut chair, which is used in resistant cases.

12. All this will require the supervision of a Vertigo specialist, either an ENT or a Neurologist.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.


Regards.
Above answer was peer-reviewed by
 
Follow-up: Suffering from vertigo. What precaution should be taken? 19 hours later
Thank you sir for your immense help. We stil had some miscellaneous doubts:
1.Are there any specific precautions to be taken in terms of diet or exercise?
2.Can i continue doing yoga?
3.Would you be able to prescribe any medicine?
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for writing back.

1. She needs an ENT and Neurologist's examination and particle re-positioning exercises. No specific diet changes are advised.

2. Yoga should be discontinued at present till the vertigo subsides. Cervical spondylosis should be ruled out.

3. If BPPV is the cause, then medicine is not necessary. Medicines should always be taken under the strict supervision of a doctor. Still if you insist, a short course of Tab. Stugeron (cinnarizine) 25 mg thrice a day (or Tab. Vertin OD 48 mg once a day) will suffice at present.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions